MAUDE Adverse Event Report: BD MEDICAL (BD WEST) MEDICAL SURGICAL NEEDLE 27GA 1-1/2IN; HYPODERMIC SINGLE LUMEN NEEDLE

BD MEDICAL (BD WEST) MEDICAL SURGICAL NEEDLE 27GA 1-1/2IN; HYPODERMIC SINGLE LUMEN NEEDLE
Model Number 301629
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Investigation summary: one sample was received for evaluation.A (b)(6) biohazard plastic bag came with a used and empty 12 ml syringe.The syringe doesn't have the bd logo, and the manufacturer is also unknown.The needle was also received.There's no needle plastic hub, nor plastic shield.It is contaminated with blood.Protective gloves were used during visual inspection using 10x magnifier lens.The needle showed insufficient epoxy; it showed only about 50% of the needle is covered.It should have 100% epoxy outside the diameter of the needle.A potential root cause is an insufficient epoxy to fix the needle to the plastic hub; the sample received only had about 50% of epoxy adhered to the needle.The other 50% was either missing or got removed.Epoxy is applied to the joint of the needle hub-needle and should go around 360°.Having the plastic hub would have helped to perform a better analysis.No additional investigation/ analysis was performed since the sample was contaminated with blood.The sample was disposed of accordingly to avoid exposure to any health risk to other associates.This lot was produced for 1.091 mm units.Therefore, cpm is 0.9.The complaint history for this catalog 301629 was performed from the period 2018 to (b)(6) 2020.This is the first complaint for this symptom during this period.Investigation conclusion: this is the 1st complaint for lot # 9078968 for this type of defect or symptom.There was no documentation for this type of defect during the entire production run of this batch.Root cause description: a potential root cause is an insufficient epoxy to fix the needle to the plastic hub; the sample received only had about 50% of epoxy adhered to the needle.The other 50% was either missing or got removed.Epoxy is applied to the joint of the needle hub-needle and should go around 360°.Having the plastic hub would have helped to perform a better analysis.Rationale: capa not required at this time.
 
Event or Problem Description
It was reported that a needle 27ga 1-1/2 in broke.The following information was provided by the initial reporter: "it was reported that the needle broke off in customer's neck during procedure verbatim: dr.(b)(6) was performing a thyroid biopsy on patient when the needle broke off on the patients neck.Dr.(b)(6) started the procedure by inserting the needle into the patients neck.This type of biopsy is ultra sound guided.Dr.(b)(6) states she started moving the needle to collect cells and things didn't feel right.She stopped immediately and found the needle was broken.She had just a small piece of the needle she could grip to pull the needle out.".

Brand Name
NEEDLE 27GA 1-1/2IN
Common Device Name
HYPODERMIC SINGLE LUMEN NEEDLE
Manufacturer (Section D)
BD MEDICAL (BD WEST) MEDICAL SURGICAL
1852 10th avenue
columbus NE 68601
MDR Report Key10182477
Report Number1911916-2020-00577
Device Sequence Number14038868
Product Code FMI
UDI-Device Identifier30382903016298
UDI-Public30382903016298
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
K021475
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/05/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date05/31/2024
Device Model Number301629
Device Catalogue Number301629
Device Lot Number9078968
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/03/2020
Initial Report FDA Received Date06/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;